Louisiana, 2013

Damaging Winds in Louisiana, December 21, 2013

December 21, 2013 · NWS JAN · 3 events in 3 counties and zones

A squall line took shape across west-central Louisiana early to mid afternoon on the 21st. The squall line gradually moved to the east with some strong storms and embedded supercells developing in the ArkLaMiss Delta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A squall line took shape across west-central Louisiana early to mid afternoon on the 21st. The squall line gradually moved to the east with some strong storms and embedded supercells developing in the ArkLaMiss Delta. The supercells produced a tornado in the far northwestern portions of the ArkLaMiss Delta. The tornado began in Chicot County, southeast of Dermott, and tracked through Chicot and Desha counties in Arkansas, before dissipating in Bolivar County Mississippi northwest of Cleveland. As the squall line progressed east through the late afternoon and evening multiple trees and power lines were downed across Mississippi. A 64 mph wind gust was recorded at the Cleveland Municipal Airport. The line of storms weakened later in the evening and finally moved out of the region in the early morning hours of December 22nd.

In addition to the damage from the line of storms, strong gradient winds ahead of the storms caused trees and power lines to fall in Adams, Clarke and Jones counties. Winds speeds between 45 and 50 mph were measured ahead of the line of the storms at the Greenville, Greenwood and Meridian airports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 21, 4:11 PM CST, 1 minute earlier.

Area forecast discussion, Dec 21, 4:11 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CST SAT DEC 21 2013

...SEVERE STORMS EXPECTED THROUGH TONIGHT...

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...THE MAIN CONCERN CONTINUES
TO BE IN THE POTENTIAL FOR SEVERE WEATHER LATER THIS AFTERNOON INTO
TONIGHT. MUCH OF THE SET UP AND THINKING REMAINS THE SAME AS A NEGATIVELY
TILTED MID LEVEL TROUGH SITS TO OUR WEST ACROSS THE TEXAS PANHANDLE.
THIS WILL CONTINUE TO EJECT TO THE NORTH AND EAST THROUGH THE
EVENING. AS THIS DOES...IT WILL BEGIN TO WEAKEN THE INFLUENCE OF THE
MID LEVEL RIDGE THAT HAS BEEN HOLDING ONTO OUR AREA AND HEIGHTS WILL
BEGIN TO DROP OVER THE AREA. IN ADDITION...A 1000MB SFC LOW IS
ANALYZED TO BE ELONGATED ACROSS ARKANSAS THIS AFTERNOON. AS THIS
TROUGH EJECTS EAST...THIS LOW WILL ALSO DEEPEN AS IT TRACKS NORTHEAST
ACROSS ARKANSAS. AS ALL OF THIS OCCURS AND BETTER FORCING/ASCENT
SPREADS ACROSS THE REGION...SHOWERS AND STORMS SHOULD BECOME BETTER
ORGANIZED. CURRENT RADARS HAVE BEEN SHOWING WARM ADVECTION SHOWERS
ACROSS PORTIONS OF THE AREA TODAY AND THESE WILL CONTINUE FOR
LOCATIONS EAST OF THE MAIN CONVECTIVE LINE. THIS LINE HAS GOTTEN
BETTER ORGANIZED WITHIN THE LAST HOUR OR SO AND SEVERAL WARNINGS HAVE
BEEN ISSUED JUST TO OUR WEST IN LOUISIANA.

SPC MESOANALYSIS DOESNT SHOW IMPRESSIVE INSTABILITY OVER THE AREA
WITH 500-1000 J/KG WITH BETTER MLCAPE OCCURRING IN THE SOUTHERN
SECTIONS OF THE CWA. 18Z KJAN SOUNDING CONTINUED TO SHOW A PRETTY
STOUT CAP ACROSS THE REGION AND THIS WILL CONTINUE TO HELP LIMIT
CONVECTION. HOWEVER...AS FORCING GETS STRONGER ACROSS THE
AREA...THIS CAP SHOULD WEAKEN AND ALLOW FOR ADDITIONAL SHOWERS AND
STORMS. THE POTENTIAL FOR TORNADOES AND DAMAGING WINDS WILL CONTINUE
ALONG THIS LINE OF STORMS AS MESOANALYSIS SHOWS NEAR 500 M2/S2 0-1KM
HELICITY JUST ALONG THE BOUNDARY. FURTHER EAST...THERE IS LESS BUT
THIS SHOULD INCREASE THROUGH THE EVENING. WIND SHEAR IS
PLENTIFUL...WHICH SHOULDNT COME AS A SURPRISE GIVEN HOW WINDY IT HAS
BEEN TODAY. 0-1KM WIND SHEAR OF 35-45KTS IS PRESENT AND 0-6KM VALUES
NEAR 50-60KTS.  TIMING FOR THIS LINE REMAINS GENERALLY THE SAME AS
PREVIOUS WITH A LITTLE BIT OF SLOWING AS THINGS WERE SLOWER TO
DEVELOP. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE GIVEN PW VALUES
AROUND 1.5-1.8 INCHES ACROSS THE AREA. A QUICK 1 TO 2 INCHES WILL BE
POSSIBLE AS THIS LINE MOVES THROUGH. IN ADDITION...THE WIND ADVISORY
WILL CONTINUE THROUGH 9PM AS STRONG WINDS REMAIN PRESENT RIGHT OFF
THE SURFACE. GOOD MIXING HAS ALLOWED THESE WINDS TO REACH THE GROUND
AND EVEN CAUSED SOME TREES TO COME DOWN ACROSS THE CWA TODAY. THESE
WINDS WILL CONTINUE ALONG WITH THE WIND ADVISORY.

MOST HI-RES MODELS SHOW THE LINE THROUGH THE CWA BY AROUND 9Z OR SO.
HOWEVER...SOME RAIN WILL LINGER BEHIND IN THE EAST/SOUTHEAST THROUGH
SUNDAY AS IT LOOKS LIKE THE BOUNDARY WILL STALL JUST TO OUR EAST.
THERE WONT BE TOO MUCH OF A DRASTIC TEMPERATURE DIFFERENCE SUNDAY AS
TEMPERATURES WILL REMAIN ON THE COOLER SIDE BUT STILL WARM IN THE
60S AND 70S. THE MAIN UPPER TROUGH WILL PUSH ACROSS THE REGION ON
SUNDAY NIGHT AND MONDAY AND THIS WILL BRING A PUSH FOR COOLER AIR
INTO THE REGION. MONDAY SHOULD SEE TEMPERATURES A BIT MORE SEASONAL.
STRONG HIGH PRESSURE WILL MOVE IN AT THE SFC BEHIND THIS MONDAY
NIGHT. THIS WILL ALLOW FOR LOWS BACK INTO THE 20S UNDER CLEAR SKIES.
/28/

.LONG TERM...TUESDAY THROUGH SATURDAY...LITTLE WILL CHANGE THROUGH
MID WEEK AS THE SURFACE HIGH SHIFTS INTO THE OHIO VALLEY AND HIGH
PRESSURE RIDGING WITH MAINLY CLEAR SKIES PREVAILS. THE SURFACE FLOW
WILL BECOME MORE EASTERLY AND EVENTUALLY SOUTHEASTERLY ON CHRISTMAS
DAY WITH SLIGHTLY WARMER TEMPERATURES MAINLY IN THE MID/UPPER 50S.

THE GFS/ECMWF DIFFER ON THE TIMING OF A COLD FRONT MOVING ACROSS THE
AREA ON THURSDAY WITH THE ECMWF FASTER THAN THE GFS. WITH LIMITED
MOISTURE TO WORK WITH IT LOOKS LIKE AN INCREASE CHANCE FOR LIGHT
RAINSHOWERS WITH THE BOUNDARY LATE WEDNESDAY AND THURSDAY. THE ECMWF
IS ALSO MUCH COOLER THAN THE GFS LATE IN THE WEEK INTO THE WEEKEND.
WILL GO WITH THE COOLER ECMWF AND CUT TEMPS BELOW GUIDANCE THU-SAT.
OTHER THAN THE CUTS LATER IN THE PERIOD...STUCK PRETTY CLOSE TO
GUIDANCE TEMPS MON-WED./15/

&&

.AVIATION...A SQUALL LINE... ACCOMPANIED BY IFR/LIFR CIGS/VSBYS...IS
DEVELOPING OVER WESTERN PORTIONS OF THE AREA LATE THIS
AFTERNOON...AND WILL MOVE EAST ACROSS THE ENTIRE AREA TONIGHT. ABOUT
A 12-18 HR WINDOW OF VFR CATEGORY WEATHER SHOULD FOLLOW THE SQUALL
LINE FROM SUNDAY INTO SUNDAY NIGHT BEFORE LOWER CIGS (MVFR CATEGORY)
DEVELOP IN STRONG COLD ADVECTION SUNDAY NIGHT. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       57  73  42  49 / 100  26  13   5
MERIDIAN      62  75  45  53 / 100  50  36   5
VICKSBURG     52  71  36  48 /  98  13  13   5
HATTIESBURG   63  77  47  57 / 100  54  40   5
NATCHEZ       53  72  37  48 / 100  15  13   5
GREENVILLE    53  61  36  45 /  98  11  13   5
GREENWOOD     55  67  38  45 /  97  13  13   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR MSZ018-019-025>066-
     072>074.

LA...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR LAZ007>009-015-016-
     023>026.

AR...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ARZ074-075.

&&

28/15/EC
Hazardous weather outlook, Dec 21, 2:38 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CST SAT DEC 21 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-222045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-WARREN-
238 PM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST PORTIONS OF
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER CAN BE EXPECTED THROUGH EARLY EVENING AS A POTENT
WEATHER DISTURBANCE MOVES ACROSS THE REGION. SCATTERED TO NUMEROUS
SEVERE THUNDERSTORMS WILL BE CAPABLE OF DAMAGING WINDS OF 60 TO 70
MPH AND TORNADOES. THE POSSIBILITY OF A COUPLE OF STRONG TORNADOES
EXISTS...ESPECIALLY ACROSS THE ARKLAMISS DELTA. LOCALLY HEAVY
RAINFALL OF ONE TO THREE INCHES WILL ALSO BE POSSIBLE AS
THUNDERSTORMS MOVE THROUGH THE AREA.

WINDY CONDITIONS WITH SUSTAINED SOUTHERLY WINDS OF NEAR 25 MPH
AND GUSTS TO 40 MPH WILL CONTINUE INTO THE EARLY EVENING. A WIND
ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE
NEEDED THROUGH EARLY EVENING.

MSZ028>033-037>039-043>045-048>051-053>056-059>064-222045-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-MADISON MS-LEAKE-NESHOBA-HINDS-RANKIN-SCOTT-NEWTON-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-
238 PM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST AND
SOUTHEAST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS ARE EXPECTED THIS EVENING AS A SQUALL LINE MOVES
ACROSS THE AREA. THE MOST INTENSE STORMS ARE EXPECTED TO BE
CAPABLE OF DAMAGING WIND GUSTS OF 60 TO 70 MPH. A FEW TORNADOES
ARE POSSIBLE AS WELL. LOCALLY HEAVY DOWNPOURS PRODUCING A QUICK
1 TO 2 INCHES OF RAIN ARE ALSO POSSIBLE.

WINDY CONDITIONS WITH SUSTAINED SOUTHERLY WINDS OF NEAR 25 MPH
AND GUSTS TO 40 MPH WILL CONTINUE INTO THE EVENING. A WIND ADVISORY
REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE
NEEDED THIS EVENING.

MSZ046-052-057-058-065-066-072>074-222045-
KEMPER-LAUDERDALE-JASPER-CLARKE-COVINGTON-JONES-MARION-LAMAR-
FORREST-
238 PM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST AND SOUTHEAST
CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS ARE EXPECTED LATE TONIGHT AS A SQUALL LINE MOVES
ACROSS THE AREA. THE MOST INTENSE STORMS ARE EXPECTED TO BE CAPABLE
OF DAMAGING WIND GUSTS OF 60 TO 70 MPH. A FEW TORNADOES ARE POSSIBLE
AS WELL. LOCALLY HEAVY DOWNPOURS PRODUCING A QUICK 1 TO 2 INCHES OF
RAIN ARE ALSO POSSIBLE. STORMS WILL MOVE EAST OF THE AREA BEFORE
SUNRISE.

WINDY CONDITIONS WITH SUSTAINED SOUTHERLY WINDS OF NEAR 25 MPH
AND GUSTS TO 40 MPH WILL CONTINUE INTO THE EVENING. A WIND
ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE
NEEDED LATE TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

In the hours before

Local storm report, Dec 21, 11:08 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1108 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     NON-TSTM WND DMG LAUREL                  31.69N 89.14W
12/21/2013                   JONES              MS   EMERGENCY MNGR

            COUPLE TREES DOWN...ONE TREE FELL ON A POWER LINE
            CATCHING THE TREE ON FIRE

&&

BK
Local storm report, Dec 21, 1:19 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
119 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TORNADO          2 WNW REGANTON          32.16N 90.79W
12/20/2013  F0               WARREN             MS   NWS STORM SURVEY

            THIS BRIEF TORNADO TOUCHED DOWN ALONG THE BIG BLACK RIVER
            AND CROSSED FISHER FERRY RD. ROUGHLY 5 TO 8 TREES HAD
            VERY LARGE LIMBS OR PART OF THE TRUNK BROKEN OFF. THERE
            WAS ALSO LIMB DEBRIS SCATTERED ACROSS THE ROADWAY. PATH
            LENGTH 0.6 MI...WIDTH 50 YDS...MAX WIND 70 MPH.

0456 PM     TORNADO          2 S NEWMAN              32.21N 90.70W
12/20/2013  F0               HINDS              MS   NWS STORM SURVEY

            NWS STORM SURVEY FOUND A BRIEF TORNADO TOUCHDOWN ALONG
            CHARLIE BROWN RD. ONE TREE WAS DOWN ACROSS THE RD ALONG
            WITH SEVERAL LIMBS AND TREE DEBRIS SCATTERED IN THAT SAME
            AREA. MAX WIND WAS 65 MPH...WIDTH 30 YDS.

&&

CME
Local storm report, Dec 21, 3:09 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     NON-TSTM WND DMG QUITMAN                 32.04N 88.72W
12/21/2013                   CLARKE             MS   EMERGENCY MNGR

            SEVERAL TREES DOWN IN CLARKE COUNTY. ESTIMATED WIND GUSTS
            UP TO 45MPH.

&&

DCOX
Local storm report, Dec 21, 3:24 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     NON-TSTM WND GST GREENWOOD               33.52N 90.19W
12/21/2013  M50.00 MPH       LEFLORE            MS   ASOS

            50MPH WIND GUST OCCURRED AT GREENVILLE AIRPORT.

&&

DCOX
Local storm report, Dec 21, 3:24 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     NON-TSTM WND GST GREENWOOD               33.52N 90.19W
12/21/2013  M50.00 MPH       LEFLORE            MS   ASOS

            50MPH WIND GUST OCCURRED AT GREENWOOD AIRPORT.

&&

DCOX
Local storm report, Dec 21, 3:26 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     NON-TSTM WND GST MERIDIAN                32.38N 88.71W
12/21/2013  M46 MPH          LAUDERDALE         MS   ASOS

            46MPH WIND GUST RECORDED AT MERIDIAN AIRPORT.

&&

DCOX

The radar

The Shreveport radar (KSHV), 188 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morehouse

When
December 21, 4:12 PM CST
Where
Morehouse County, 2.15 mi NNW of Naff
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.960, -91.930

A tree was blown down on Highway 139 near Beekman.

Thunderstorm Wind, Richland

When
December 21, 4:40 PM CST
Where
Richland County, 0.9 mi SW of Rayville Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
32.470, -91.780

A power line was snapped at the Tim McGraw Sports Complex in Rayville and a tree was blown down near Alto.

Thunderstorm Wind, East Carroll

When
December 21, 5:21 PM CST
Where
East Carroll County, 9.54 mi WNW of Roosevelt
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.600, -91.390

Several trees and power lines were blown down across the parish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483347, 483349, 486272.